Illinois, 2009

Lightning Strike in Illinois, June 7, 2009

June 7, 2009 · NWS ILX · 1 event in 1 county or zone

A warm front lifting through central Illinois during the late evening of June 7th produced scattered thunderstorms. One of these thunderstorms produced a lightning bolt which struck a mobile home near Henry and destroyed it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting through central Illinois during the late evening of June 7th produced scattered thunderstorms. One of these thunderstorms produced a lightning bolt which struck a mobile home near Henry and destroyed it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 7, 7:30 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 7, 7:30 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT SUN JUN 7 2009

.DISCUSSION...
ISSUED 830 PM CDT SUN JUN 7 2009

MAIN SYNOPTIC FEATURES ARE SIMILAR TO LAST EVENING WITH LOW PRESSURE
NEAR OMAHA AND A WARM FRONT EXTENDING THROUGH SOUTHERN IOWA INTO
NORTHERN ILLINOIS. CONVECTION HAS GOTTEN AN EARLIER START THIS
EVENING OUT WEST IN THE FORM OF ISOLATED INTENSE SUPERCELLS. SOME
TEMPORARY WEAKENING MAY OCCUR THIS EVENING...BUT WATER VAPOR
SATELLITE IMAGERY SHOWS A STRONG SHORTWAVE EMERGING FROM THE ROCKIES
INTO THE WESTERN PLAINS WHICH WILL CAUSE ANOTHER INCREASE LATER
TONIGHT. WITH THE MEAN UPPER FLOW BACKING AHEAD OF THE SHORTWAVE...
THE STORMS HAVE MORE OF A NORTHEASTERLY MOVEMENT THAN EASTERLY.
THEREFORE IT WILL PROBABLY BE WELL AFTER MIDNIGHT ONCE AGAIN BEFORE
THE ORGANIZED CONVECTION GETS INTO THE AREA. IN THE MEANTIME...
ELEVATED CONVECTION NOW FROM SOUTHWEST OF SPRINGFIELD TO DANVILLE
WILL CONTINUE TO MOVE EASTWARD WITH THE ASSISTANCE OF A WEAK LEAD
SHORTWAVE THAT IS ABOUT HALFWAY THROUGH THE STATE. NO SEVERE
EXPECTED FROM THIS ACTIVITY. SINCE THE SURFACE WARM FRONT STILL LIES
ACROSS OUR NORTHERN COUNTIES...SOME EVENING DEVELOPMENT STILL NOT
OUT OF THE QUESTION SO WILL NOT MAKE ANY POP ADJUSTMENTS FOR
TONIGHT. REMAINDER OF THE FORECAST ALSO LOOKS REASONABLE FOR NOW.

04
&&

.AVIATION...
ISSUED 615 PM CDT SUN JUN 7 2009

BAND OF WK CONVECTION UIN-AAA-DNV IS BEING AIDED BY OUTFLOW BNDRY FM
PREV TSTMS AS WELL AS MID LVL SHORTWAVE NOW ENTERING WRN IL. PCPN
SHOULD DMNSH AS THE WV PASSES E OF THE AREA BY 03Z. UPSTREAM...MORE
ROBUST CONVECTION IS INCRSG OVR WRN MO...AND THE REMNANTS OF THIS
ACTIVITY MAY MAKE IT INTO THE WRN AREAS 09Z-15Z MON. THERE IS A
PSBLTY FOR A RENEGADE STORM TNGT BTWN THESE SYSTEMS...BUT TOO LOW
FOR MENTION. MAIN SYNOPTIC COLD FRONT HAS BEEN STALLED OVR IA/KS...
BUT WL GET A KICK EWD EARLY MON AS A STG UPR TROF EMERGES FM THE
ROCKIES INTO THE PLNS. THIS FNT SHOULD MV INTO CNTL IL AROUND 18Z
MON...WITH ANOTHER UPSWING IN TSTM CVG/INTENSITY.

04
&&

.PREV DISCUSSION...
ISSUED 303 PM CDT SUN JUN 7 2009

MODELS IN REASONABLE AGREEMENT THROUGH ONLY 30HRS BUT THEN GFS
DEVELOPS A SECONDARY LOW OF THE SFC FRONT COMING THROUGH TOMORROW
CAUSING A LITTLE DELAY IN THE FRONT COMING THROUGH. PREFERENCE IS TO
AGREE WITH THE NAM-WRF AND SREF...WHICH ALSO AGREES BETTER WITH THE
ECMWF AND CANADIAN. PAST 30HRS...A BLEND OF THE MODELS WITHOUT THE
GFS LOOKS FINE. MAIN CONCERNS THIS PACKAGE INCLUDE PCPN CHANCES
TONIGHT THROUGH TOMORROW NIGHT AS SYSTEM LIFTS OUT OF THE SOUTHWEST
TONIGHT AND MOVES THROUGH THE CWA TOMORROW. THE NEXT CONCERN WILL BE
ANOTHER LOW THAT DEVELOPS ON THE TAIL OF THE FRONT IN THE SOUTHERN
PLAINS AND RIDES INTO THE AREA FOR WED THROUGH THURSDAY.

IN THE EXTENDED...A BLEND OF THE MODELS IS FINE AS THE FRONTAL
SYSTEM SHOULD MOVE SOUTH OF THE AREA WITH MINIMAL CHANCES OF PCPN
FOR THE REST OF THE WEEK AND INTO THE WEEKEND.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
EARLY THIS AFTERNOON...A FRONTAL SYSTEM STRETCHES FROM NORTHERN IL
BACK TO SERN NEB AND THEN DOWN INTO KS. STRONG TO SEVERE CONVECTION
IS EXPECTED TO DEVELOP ON THE COLD FRONT OVER KS/NEB AND IOWA/MO.
WEAKER SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS IL FROM
MORNING MCS. WILL BE KEEPING LIKELY POPS TO COVER FOR THIS PCPN FOR
THIS EVENING ONLY. CONVECTION THAT DEVELOPS ALONG THE WARM FRONT TO
THE NORTHWEST COULD SLIDE DOWN INTO THE REGION AFTER MIDNIGHT...SO
WILL KEEP HIGH CHC POPS IN THE NORTH FOR THAT. AS THE 500 TROUGH
AXIS CONTINUES TO LIFT OUT OF THE WESTERN US...THE SFC LOW WILL
TRACK NORTHEAST AND REACH EASTERN IOWA BY 12Z...WITH A COLD FRONT
STRETCHING SOUTHWEST. BY 18Z THE LOW WILL BE IN SOUTHERN WI...AND
THEN MICH BY 00Z. THE ASSOCIATED COLD FRONT WILL MOVE EAST THROUGH
THE PERIOD AND STORMS ARE EXPECT TO DEVELOP ALONG THE FRONT IN THE
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. CAPE VALUES OF NEAR
3000 J/KG AND LIS OF -8 WILL BE SUPPORTIVE OF THESE STORMS BEING
STRONG TO SEVERE. WIND FIELD IS RATHER WEEK AND UPPER LEVEL SUPPORT
ALSO SEEMS MINIMAL. HOWEVER...LAPSE RATES WILL BE STEEP SO LARGE
HAIL AND DAMAGING WINDS SEEM TO BE THE PRIMARY CONCERN WITH THE
STORMS. STRAIGHT LINE HODOGRAPH DOES SUPPORT SOME SUPERCELLS...BUT
IN MULTICELL FASHION. THIS ALSO SUPPORTS SPLITTING CELLS WITH
SUFFICIENT SHEAR FORM SOME ISOLATED TORNADOES POSSIBLE.

FRONT SHOULD MOVE THROUGH MONDAY EVENING AND SHOULD PUSH FAR ENOUGH
SOUTH THAT THE WHOLE CWA SHOULD BE DRY FOR TUE. THEN ANOTHER SYSTEM
DEVELOPS ON THE TAIL END OF THE FRONT AND LIFTS AGAIN NORTHEAST
TOWARD THE AREA FOR TUE NIGHT. MODELS INDICATE A WARM FRONT WILL
LIKELY BE SITTING EITHER OVER THE STATE OR NEAR THE STATE TO THE
WEST. THIS WILL THEN BE THE FOCUS FOR MORE THUNDERSTORMS DEVELOPING
FOR WED AND WED NIGHT. WILL CONTINUE TO HAVE CHC POPS FOR THE PERIOD
BUT NOT INCREASE TO HIGHER POPS SINCE STILL SOME UNCERTAINTY AND MAY
DEPEND ON WHAT HAPPENS TOMORROW AND TOMORROW NIGHT.

TEMPS WILL BE WARM AGAIN TOMORROW BUT ANY CLOUD COVER FROM TNGT
CONVECTION COULD KEEP TEMPS FROM GETTING TO THE NORMAL CATEGORY...
LIKE SOME AREA TODAY. STAYED WITH BLEND OF THE GUIDANCE AND WENT
WARMER THAN MET FOR TUE HIGHS AND COOLER THAN MAV FOR TUE NIGHT.

LONG TERM...THURSDAY THROUGH SUNDAY
THE SYSTEM AT THE END OF THE SHORT TERM WILL KEEP A CHANCE OF PCPN
IN THE CENTRAL AND SOUTH FOR THURSDAY BEFORE THE FRONT GETS PUSHED
FAR ENOUGH SOUTH FOR US TO DRY OUT. DRY WEATHER DOES LOOK REASONABLE
FOR FRI AND INTO THE WEEKEND BUT WILL HAVE A SLIGHT CHANCE FOR SAT
NIGHT AND SUNDAY AS ANOTHER SYSTEM IS FORECAST TO DEVELOP OUT WEST
AND POSSIBLY GIVE US MORE PCPN. HOWEVER...THIS IS FIRST TIME MODELS
ARE FORECASTING THIS SO WILL GO LOW FOR NOW.

TEMPS WILL REMAIN COOLER AS CWA STAYS ON THE NORTH SIDE OF THE
BOUNDARY.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 7, 2:19 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT SUN JUN 7 2009

ILZ027>031-036>038-040-041-047-081100-
CASS-FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-
TAZEWELL-WOODFORD-
319 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO
TONIGHT...AS AN INCREASINGLY WARM AND HUMID AIRMASS INTERACTS WITH
A NEARLY STATIONARY BOUNDARY.

FOR INTERESTS ALONG THE ILLINOIS RIVER...RIVER LEVELS ARE FORECAST
TO REMAIN ABOVE FLOOD STAGE AT HAVANA AND BEARDSTOWN INTO NEXT
WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON MONDAY...AS A COLD
FRONT APPROACHES FROM THE WEST. SOME OF THE STORMS MAY BECOME
SEVERE MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL
WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>046-048>057-061-081100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
319 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO TONIGHT...AS
AN INCREASINGLY WARM AND HUMID AIRMASS INTERACTS WITH A NEARLY
STATIONARY BOUNDARY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON MONDAY...AS A COLD
FRONT APPROACHES FROM THE WEST. SOME OF THE STORMS MAY BECOME
SEVERE MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL
WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-081100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
319 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS LEFT FROM WEAKENING
CONVECTION JUST TO THE WEST IN EAST CENTRAL MISSOURI WILL MOVE
THROUGH THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP ON MONDAY...AS A COLD FRONT APPROACHES
FROM THE WEST. SOME OF THE STORMS MAY BECOME SEVERE MONDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.

THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL
WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 104 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marshall

When
June 7, 8:45 PM CST
Where
Marshall County, 3.05 mi SSW of Henry
Injuries
0 direct, 1 indirect
Property damage
$90,000
Reported by
Newspaper
Coordinates
41.083, -89.402

Lightning struck a mobile home near Henry and started a fire. The fire destroyed the mobile home. An occupant of the structure sustained minor burns from the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185757.